EconPapers    
Economics at your fingertips  
 

A Note on the Likelihood of the Absolute Majority Paradoxes

Mostapha Diss (), Eric Kamwa and Abdelmonaim Tlidi ()
Additional contact information
Abdelmonaim Tlidi: University Cadi Ayyad of Marrakesh, GREER, National School of Applied Science, Safi , Morocco

Economics Bulletin, 2018, vol. 38, issue 4, 1727-1734

Abstract: For three-candidate elections, we compute under the Impartial Anonymous Culture assumption, the conditional probabilities of the Absolute Majority Winner Paradox (AMWP) and the Absolute Majority Loser Paradox (AMLP) under the Plurality rule, the Borda rule, and the Negative Plurality rule for a given number of voters. We also provide a representation of the conditional probability of these paradoxes for the whole family of weighted scoring rules with large electorates. The AMWP occurs when a candidate who is ranked first by more than half of the voters is not selected by a given voting rule; the AMLP appears when a candidate who is ranked last by more than half of the voters is elected. As no research papers have tried to evaluate the likelihood of these paradoxes, this note is designed to fill this void. Our results allow us to claim that ignoring these two paradoxes in the literature, particularly AMWP, is not justified.

Keywords: Ranking; Scoring rule; Paradox; Majority; IAC (search for similar items in EconPapers)
JEL-codes: D7 (search for similar items in EconPapers)
Date: 2018-10-10
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.accessecon.com/Pubs/EB/2018/Volume38/EB-18-V38-I4-P160.pdf (application/pdf)

Related works:
Working Paper: A Note on the Likelihood of the Absolute Majority Paradoxes (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ebl:ecbull:eb-18-00656

Access Statistics for this article

More articles in Economics Bulletin from AccessEcon
Bibliographic data for series maintained by John P. Conley ().

 
Page updated 2019-11-09
Handle: RePEc:ebl:ecbull:eb-18-00656